Skip to content

    Announcements

    Exciting News for WebMD Members!

    We've been busy behind the scenes building new message boards for you. You'll have new and easier ways to find messages, connect with others, and share your stories.

    And, this will all be available on your smartphone or other mobile device!

    What Do You Need to Do?

    The message board you're used to will be closing in the coming weeks. While many of your boards will be making the move to our new home, your posts will not. Want to keep a discussion going? Save posts you want to continue (this includes your member profile story), so that you can re-post them in the new message boards.

    Keep an eye here and on your email inbox, we'll be back in touch soon to give you all the information you need!


    Yours in health,
    WebMD Message Boards Management

    Includes Expert Content
    Dysgraphia Pain
    avatar
    afye12 posted:
    I know this is the ADD/ADHD forum but this was the best place I could find to post. I am currently a 22 year old law student and have been diagnosed with dysgraphia since a young age. While typing very long papers, I have intense pain through my back and shoulders. I was wondering if anyone could provided any tips or solutions as how to minimize the pain. It would be greatly appreciated.

    Tony
    Reply
     
    avatar
    Gina Pera responded:
    Hi Tony,

    Actually, you are quite correct in asking a question about dysgraphia in this forum on ADHD. The two are often quite connected.

    But I'm not understanding your question. I assume you mean that you are typing long papers because you cannot hand-write them? Wouldn't hand-writing be even more laborious than typing?

    As for the intense pain that can come from long hours of typing, this can happen to anyone. The reasons are many, including underdeveloped muscalature (that is, little upper-body-strengthening exercise), mental stress while writing that causes the body to be extra tense, failing to take breaks and move your arms about.

    So, it would help if I knew exactly the nature of the problem. Including, have you been diagnosed with ADHD, have you tried medication for ADHD, etc.?

    In general, re: dysgraphia. The medications for ADHD (stimulants) can often greatly help mitigate dysgraphia. Hand-eye coordination becomes easier, and the "connection" between thoughts in your head and movement in your hands to paper becomes more smooth and connected.

    Perhaps you are saying that your dysgraphia affects even typing? That would make sense, though I haven't heard of that.

    best,
    Gina Pera
     
    avatar
    Patricia Quinn, MD responded:
    Hi Tony

    One suggestion would be to try dictation software. There are many versions avaiable and all will type for you as you dictate your paper. In addition, be sure to get up and move stretch frequently. If you are so focused on typing you might need to set a timer to remind you when to take a break. And lastly, as Gina suggested try strengthening and range of movement exercises for your neck and back. Many OTs also recommend squeezing a ball to relieve hand tension that can build up when you have the motor issues that lead to dysgrapha.

    Pat Quinn, MD


    Featuring Experts

    My foray into the field of ADHD began by chance. In 1999, I picked up a library book about the brain. And what I read changed my life and my husband&#...More

    Helpful Tips

    Teaching Your Child to Swallow a PillExpert
    Many children (and adults) have difficulty swallowing pills. This often becomes critical as many long-acting medications can not be ... More
    Was this Helpful?
    10 of 11 found this helpful

    Helpful Resources

    Be the first to post a Resource!

    Related Drug Reviews

    • Drug Name User Reviews

    Report Problems With Your Medications to the FDA

    FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.